On hospital call I frequently care for infants who are withdrawing from opiates. This is called “neonatal abstinence syndrome” (NAS).
What is NAS? It is a constellation of symptoms including high-pitched cries, tremors, hyperactive reflexes, poor feeding, poor weight gain, mottling of the skin, inability to keep temperature in a good range, vomiting, diarrhea and tremors. It occurs in 50-80% of infants exposed to opioids in utero.
All pregnant women should be screened for opioid use disorder and offered methadone or buprenorphine, which are safer for both mom and baby than opiates.
Guidelines state that all newborn born to mothers who use opioids need to stay in the hospital for 5 days after birth to watch for the symptoms of withdrawal. The infant’s behavior is scored. If the score exceeds a threshold, treatment for neonatal abstinence syndrome is started.
Initial treatment is having the newborn in a low-stimulation environment, swaddling, rocking the infant, feeding on-demand. Skin-to-skin contact helps comfort the infant. Breastfeeding may help decrease the need to give the infant opioids. If the infant’s symptoms do not improve with supportive care, the infant is given morphine or methadone with phenobarbital or clonidine. The dose of intravenous medication to the infant is weaned slowly. Often NAS infants are in the hospital for a month before they are successfully weaned off of medications and sent home. This gives the mother an opportunity for a fresh start.